Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 67, NWS Tucson, AZ

July 31, 2024Cochise County, Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2024, 1:11 PM MST for Cochise County, Pima County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 1:11 PM MST (20:11 UTC)
Expired
Jul 31, 2024, 4:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ

The radar

The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:30 PM MSTFLASH FLOOD19 Se Tucson, AZPublic report of significant flow in Cienega Creek.
Jul 31, 3:28 PM MSTFLASH FLOOD11 Ene Tucson, AZRoad closure due to flooding.
Jul 31, 3:40 PM MSTFLASH FLOOD10 Ene Tucson, AZRoad closure due to flooding.
Jul 31, 3:40 PM MSTFLASH FLOOD19 Se Tucson, AZPublic report of significant flow in Cienega Creek. Continuing to rise.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS55 KTWC 312011
FFWTWC
AZC003-019-312315-
/O.NEW.KTWC.FF.W.0067.240731T2011Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
111 PM MST Wed Jul 31 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...
  East Central Pima County in southeastern Arizona...

* Until 415 PM MST.

* At 111 PM MST, The public reported thunderstorms producing heavy 
  rain that has caused a flooded roadway at Freeman Road and Golf 
  Links Rd. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Public reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Corona 
  De Tucson, East Sahuarita, Saguaro National Park East, Sabino 
  Canyon Recreation Area, Tucson International Airport, Summit, 
  Catalina Foothills, Rita Ranch, Mescal and Seven Falls.

This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail 
to Ft Lowell, Country Club Rd at Franco Wash, Wentworth Rd at Tanque 
Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash, Old Spanish 
Trl at Rincon Creek, Houghton Rd from I-10 & Sahuarita Rd, Escalante 
Rd at Atterbury Wash, Sahuarita Rd west of Wilmot Rd, Alamo Wash 
between Speedway and Grant, Andrada Rd east of Wentworth Rd, Camino 
Loma Alta at Rincon Creek, Drexel Rd east of Alvernon Way, Freeman 
Rd between Broadway and Old Spanish Trail, Limberlost Rd from 
Soilder Trail to Homestead Ave, Old Spanish Trail at Jeremy Wash, 
Calle Rinconada Rd from Andrada Rd to Sahuarita Rd and Snyder Rd 
from Kolb Rd to Sabino Canyon Rd.

This includes the following highways...
	Interstate 10 between mile markers 266 and 298.
	Route 83 between mile markers 48 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3205 11093 3231 11088 3236 11075 3241 11061
      3234 11050 3201 11044 3178 11035 3180 11045
      3190 11089

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CLP
2 follow-up statements
067 
WGUS75 KTWC 312202
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
302 PM MST Wed Jul 31 2024

AZC003-019-312315-
/O.CON.KTWC.FF.W.0067.000000T0000Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
302 PM MST Wed Jul 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...

At 302 PM MST, Heavy rain has ended across the Tucson Metro area, 
but water continues to flow through washes and flood control 
channels, continuing to keep a flash flood threat for eastern 
portions of Tucson. Between 1 and 2 inches of rain have fallen. 
Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Tanque Verde, Vail, Saguaro National Park East and Mescal.

This includes the following Flash Flood Prone Locations...
Agua Caliente Wash from Soldier Trl to Fort Lowell, Wentworth Rd at 
Tanque Verde Wash, Old Spanish Trl at Rincon Creek, Camino Loma Alta 
at Rincon Creek, Freeman Rd between Broadway and Old Spanish Trail, 
Limberlost Rd from Soilder Trail to Homestead Ave and Old Spanish 
Trail at Jeremy Wash.

This includes the following highways...
	Interstate 10 between mile markers 280 and 296.
	Route 83 between mile markers 49 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3241 11061 3234 11050 3201 11044 3185 11045
      3182 11048 3188 11068 3204 11072 3230 11076
      3236 11075

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CLP
661 
WGUS75 KTWC 312313
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
413 PM MST Wed Jul 31 2024

AZC003-019-312323-
/O.EXP.KTWC.FF.W.0067.000000T0000Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
413 PM MST Wed Jul 31 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3241 11061 3234 11050 3201 11044 3185 11045
      3182 11048 3188 11068 3204 11072 3230 11076
      3236 11075

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:30 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 31, 12:30 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1230 PM MST Wed Jul 31 2024

.SYNOPSIS...Thunderstorms expected this afternoon and evening
across Southeast Arizona with strong gusty winds, blowing dust,
and heavy rainfall. Daily chances for thunderstorms continue into
next week. Some storms will generate heavy rain and strong gusty
winds. Temperatures will heat up a few degrees late in the week.

&&

.DISCUSSION...Thunderstorms are moving into the heart of Southeast
Arizona this afternoon. A shortwave is moving through the region
from the high pressure center to our east. More storms will
develop within a few hours and fill in the rest of the region. The
main threats are strong to severe winds, blowing dust, and heavy
rainfall through the rest of the afternoon and into the late night.
Convective allowing models show another wave of storms and
showers moving in the late evening. There are a few solutions that
storms could last into the early morning. This may be more of
showery in nature but if dynamics stick around, it can produce a
few strong thunderstorms around the area. Blowing dust is in
effect and there is higher confidence on the flash flooding
potential from these storms due to the better dynamics. Radar and
social media photo evidence show these storms are more organized
and efficient rain makers.

Tomorrow, if there are any remnants of storms in the morning, it
can delay storm development later in the afternoon to evening.
But, with the upper level flow, it can super charge the
environment quickly to support isolated to scattered thunderstorms.
The key ingredients will be implace for any storms, either on-
time or delay start, with the reoccurring threats of flash
flooding potential and damaging winds.

Friday and into the weekend, the high pressure center will move to
our north into the Four Corners area. This will give elevated
chances for afternoon thunderstorms even though moisture starts to
erode a little more. Another topic of discussion is heat.
Temperatures start to trend upward through the weekend with the
Gila River Valley experiencing the brunt of the heat with Major
Heat Risk with small chances for Extreme Heat Risk. Tucson will be
in the Major Risk for the weekend as well and it will depend on
the thickness levels and the exact high pressure position.

Next week, ensemble model members show the Great Basin High setting
up and keeping temperatures elevated and chances for thunderstorms
starting on the Mogollon Rim and down to the southwest desert
floors.

&&

.AVIATION...Valid through 02/00Z.
Isolated to scattered to SCT- BKN AOA 12k ft AGL though most of
the forecast period. SCT TSRA through 01/02Z and ISOLD-SCT TSRA
possible in the overnight period. Another ISOLD-SCT TSRA developing
after 01/20Z to the end of the forecast period. SCT- BKN 8-10kt
ft AG with MFR conditions and wind gusts to 45kts near
thunderstorms. Outside of thunderstorm influence, expect wind to
be fairly light, generally remaining below 10 knots and following
typical diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Elevated moisture will continue with scattered
afternoon and evening showers and thunderstorms. Each day has the
threat of heavy rain, localized flash flooding and strong gusty
outflow winds. Outside of strong erratic outflows from
thunderstorms, 20-foot winds will generally be 15 mph or less,
with afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM MST this evening for AZZ501>506.

&&

Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:50 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz16 hr
Jul 31, 12:50 PM MSTSevere Thunderstorm WarningTWCSanta Cruz23 min
Jul 31, 2:34 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 31, 3:53 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.